Tennessee, 2020

Tornado and Damaging Winds in Tennessee, January 11, 2020

January 11, 2020 · NWS MRX · 26 events in 18 counties and zones

A very strong storm system with powerful wind energy and just enough instability for the formation of a line of showers and thunderstorms moved across the Southern Appalachian Region producing widespread; mainly straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A very strong storm system with powerful wind energy and just enough instability for the formation of a line of showers and thunderstorms moved across the Southern Appalachian Region producing widespread; mainly straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 11, 11:56 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 11, 11:56 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
1256 PM EST Sat Jan 11 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A warm spring like day across most of the forecast area today
with temperatures already in the mid 60s to mid 70s. Highs will be
near or at records for the date with a few some spots up near 80
and most other locations in the 70s due to the sunshine. Downsloping
winds over the eastern Tennessee mountains have cleared skies
across parts of the central and northeast areas. Winds are very
strong from the south ahead of convective line moving across
middle Tennessee and NW Alabama. Gusts around 40 mph in the valley
and around 60 to 80 mph in the higher elevations. Negative tilt
strong upper jet and low level jet up to 65 Knots with low Cape
and high shear expecting high wind gusts with thunderstorms and
isolated tornadoes possible within the line as it moves east.
Timing is still somewhat uncertain as storms over middle TN are
moving NE and may move into KY. Farther south in NW AL and eastern
MS strong thunderstorms are moving northeast and should move into
southeast Tennessee by mid to late afternoon then move northeast
across the rest of the forecast area during the early evening.
Heavy rain can be expected as storms move in but because of the
speed of the storms only isolated areas of localized flooding can
be expected. Updated forecast for hourly temperatures and
dewpoints, cloud cover and timing of showers and storms. Updated
rainfall amounts slightly too. Updated forecast sent.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong low level wind shear will continue a few more hours across
northeast TN as a very tight pressure gradient is in place due to
the deep low pressure system moving across the middle MS and Ohio
Valleys early this afternoon.

A line of showers and thunderstorms is advancing slowly east from
middle TN into northern Alabama ahead of the cold front. At 1700Z,
the front was still over Western Tennessee. Lower ceilings will
move across southeast Tennessee this afternoon at cha and then
tys and tri may remain vfr until after 00Z due to the strong
cross terrain flow. Expect the front to move across the eastern
part of the state between 00Z and 06Z. Expect a brief period of
mvfr and possibly ifr ceilings and visibility due to heavy rain
and thunderstorms between about 21Z and 03Z tonight. Improving
flight weather begins behind the front this evening at cha and
after by 06Z at tri. However some lower clouds will advect in
behind the front Sunday morning.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.

TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until midnight EST tonight for Claiborne-Grainger-
     Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Sullivan-Union-Washington.

     Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
     McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Jan 11, 3:39 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
439 AM EST Sat Jan 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
439 AM EST Sat Jan 11 2020 /339 AM CST Sat Jan 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

...High Wind Warning for Mountains and Foothills Remains in
Effect through Tonight...
...Wind Advisory in Effect for all of East Tennessee, Southwest
Virginia and Southwest North Carolina today...

Strong southerly winds 15 to 30 mph with gusts up to 50 mph will
continue to impact the area through Saturday night across parts of
eastern Tennessee and southwest Virginia. Stronger winds of 25 to
45 mph with gusts as high as 80 mph are expected across the
mountains and foothills.

A strong storm system will impact the Tennessee Valley region
later this afternoon and tonight, bringing a potential for
severe convective winds.

A line of showers and thunderstorms is expected to cross the area
late this afternoon and evening. Portions of this line may be
capable of producing damaging wind gusts, and an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening.

In the hours before

Local storm report, Jan 11, 11:36 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     NON-TSTM WND GST 2 N CADES COVE          35.62N 83.81W
01/11/2020  M56 MPH          BLOUNT             TN   MESONET

            MESONET STATION IGGT1 INDIAN GRAVE GAP (2 N
            CADES COVE).

&&
Local storm report, Jan 11, 12:08 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST 3 WSW GATLINBURG        35.71N 83.54W
01/11/2020  M84 MPH          SEVIER             TN   MESONET

            COVE MOUNTAIN.

&&
Local storm report, Jan 11, 12:26 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 2 NNE HAPPY VALLEY      35.63N 83.94W
01/11/2020  M53 MPH          BLOUNT             TN   MESONET

            LOOK ROCK.

&&
Local storm report, Jan 11, 1:51 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG ONEIDA                  36.51N 84.52W
01/11/2020                   SCOTT              TN   BROADCAST MEDIA

            ROOF TORN OFF ANTIQUE STORE.

&&

The radar

The Northeast Alabama radar (KHTX), 44 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
January 11, 2:20 PM CST
Where
Marion County, 1.33 mi ESE of Glover Hill
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -85.630

A few trees and power lines were reported down.

Thunderstorm Wind, Hamilton

When
January 11, 3:50 PM EST
Where
Hamilton County, 0.57 mi E of Ooltewah
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.080, -85.060

Numerous trees and power lines were reported down.

Thunderstorm Wind, Bledsoe

When
January 11, 3:00 PM CST
Where
Bledsoe County, 0.69 mi N of Pikeville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.610, -85.200

Several trees and power lines were reported down across the county.

Thunderstorm Wind, McMinn

When
January 11, 4:20 PM EST
Where
McMinn County, 0.89 mi SE of Athens
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.440, -84.590

Several trees were reported down across the county.

Thunderstorm Wind, Morgan

When
January 11, 4:31 PM EST
Where
Morgan County, 2.88 mi WSW of Union
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.060, -84.530

Trees were uprooted or snapped. A roof was also blown off a structure.

Thunderstorm Wind, Roane

When
January 11, 4:35 PM EST
Where
Roane County, Kingston
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.520

Numerous trees were reported down.

Thunderstorm Wind, Monroe

When
January 11, 4:50 PM EST
Where
Monroe County, 1.49 mi SSW of Mc Ghee
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.600, -84.230

Shingles were blown off the roof of a home.

Thunderstorm Wind, Polk

When
January 11, 4:50 PM EST
Where
Polk County, 0.89 mi SE of Chanceytown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.040, -84.390

Multiple trees were reported down.

Thunderstorm Wind, Polk

When
January 11, 4:50 PM EST
Where
Polk County, 0.57 mi W of Turtletown
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -84.360

Multiple trees were reported down.

Thunderstorm Wind, Campbell

When
January 11, 5:15 PM EST
Where
Campbell County, 0.56 mi W of Jacksboro
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -84.190

A few trees were reported down.

Thunderstorm Wind, Campbell

When
January 11, 5:15 PM EST
Where
Campbell County, 0.56 mi E of La Follette
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.380, -84.120

A few trees were reported down.

Thunderstorm Wind, Blount

When
January 11, 5:20 PM EST
Where
Blount County, 0.69 mi N of Maryville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.760, -83.970

Numerous trees were reported down across the county.

Thunderstorm Wind, Union

When
January 11, 5:30 PM EST
Where
Union County, 0.89 mi SW of Maynardville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.240, -83.810

Several trees were reported down across the county.

Thunderstorm Wind, Blount

When
January 11, 5:40 PM EST
Where
Blount County, 0.89 mi NE of Townsend
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -83.760

Several trees were reported down.

Thunderstorm Wind, Jefferson

When
January 11, 5:50 PM EST
Where
Jefferson County, 0.89 mi NW of Jefferson City
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.130, -83.490

Numerous trees were reported down.

Thunderstorm Wind, Claiborne

When
January 11, 5:55 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.460, -83.580

Roofing material and shutters were blown off of a home. Possible tornado.

Thunderstorm Wind, Claiborne

When
January 11, 5:55 PM EST
Where
Claiborne County, 1.49 mi NNW of Tazewell
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.470, -83.580

Damage to trees and at least one report of severe damage to a roof on structure. Possible tornado damage which coincides with a tornadic radar signature. Time estimated by radar.

Tornado, Claiborne

When
January 11, 5:55 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Rating
EF0
Path length
3.3 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
36.460, -83.580

The tornado initially touched down on Pine Avenue to the northwest of New Tazewell blowing off half of the roof of a barn and uprooting or snapping several trees. The tornado then produced sub-severe damage until it uprooted a large pine tree onto a house on Cherokee Circle and damaged roof shingles and shutters of a house on Linden Street. The house on Linden Street had quarter of the roof shingles peeled off on the southeast corner along with two window shutters blown off the same side. More trees were downed near the end of the tornado path on Murphy Mill Road.

Thunderstorm Wind, Claiborne

When
January 11, 5:56 PM EST
Where
Claiborne County, 0.69 mi N of Tazewell
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.460, -83.570

Roof damage reported at a building on Richardson Road.

Thunderstorm Wind, Hamblen

When
January 11, 6:00 PM EST
Where
Hamblen County, 1.31 mi WSW of Morristown
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.210, -83.300

Several trees were reported down.

Thunderstorm Wind, Sevier

When
January 11, 6:00 PM EST
Where
Sevier County, 2.24 mi E of Line Spg
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
35.700, -83.610

Wind gust measured at Cove Mountain Tower. Time of occurrence was estimated.

Thunderstorm Wind, Hamblen

When
January 11, 6:10 PM EST
Where
Hamblen County, 0.69 mi N of Russellville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.260, -83.200

A few trees were reported down.

Thunderstorm Wind, Hawkins

When
January 11, 6:45 PM EST
Where
Hawkins County, 0.89 mi SW of Click
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.540, -82.680

Widespread wind damage reported between Church Hill and Mount Carmel. Damage location coincides with a bowing radar echo at 645 pm est.

Thunderstorm Wind, Sullivan

When
January 11, 6:59 PM EST
Where
Sullivan County, 0.56 mi W of (Tri)tri City Arpt B
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.480, -82.410

The automated surface observing system at tri measured a 53 knot wind gust.

Thunderstorm Wind, Greene

When
January 11, 7:00 PM EST
Where
Greene County, 0.69 mi N of Staunton Mill
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
36.140, -82.850

Three inch tree limbs were broken and power poles were broken.

Thunderstorm Wind, Sullivan

When
January 11, 7:05 PM EST
Where
Sullivan County, 0.89 mi NW of Blountville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.540, -82.340

Numerous trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyThe tornado archive for Tennessee, 2020Warnings in Tennessee, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864159, 864160, 864161, 864162, 864270, 864163, 864164, 864165, 864166, 864167, 864168, 864169, 864170, 864171, 864172, 864173, 864174, 864269, 864175, 864176, 864272, 864177, 864178, 864180, 864271, 864179.